Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

What is the cause of breathing problems while walking?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 873 Questions
hi doctor, my father is having a breath problem when he walks or climb stairs. he is having swelling on feet and face. I went to the doctor he did x ray, sputum test and CT scan, blood test, ecg etc. ECG was normal and from blood test he said there is no problem of liver and kidney. In Xray and ct scan of chest he told me that there is spot in the lungs which may be water or infection. The sputum test was negative. He prescribed antibiotics to my father and after a weeks time he again did xray. Now he is confused about the spot. He is saying it can be TB, infection or cancer. My father smokes and drinks. Pls give your opinion doctor.
Posted Wed, 5 Mar 2014 in Lung and Chest disorders
Answered by Dr. Vaddadi Suresh 54 minutes later
Brief Answer: I want some more information Detailed Answer: Hi XXXXXXX I have gone through your question. it is often difficult to tell the diagnosis by chest X ray alone. as rightly told by your doctor, a patch in the lung can be a simple bacterial or fungal infection, TB or a tumor. However, it is not a wise thing to repeat chest x ray so early after 1 week as x ray findings take much longer (upto 1 month) to normalize than the actual infection, thus adding confusion. I want some more information for better understanding. 1. Is there any improvement after using antibiotics 2. CT was done - what was the actual report (given by the radiologist)? 3. Was 2D Echo of heart and thyroid tests done? I will be of some help if you could provide me the above details. Waiting for reply. Bye.
Above answer was peer-reviewed by
Follow-up: What is the cause of breathing problems while walking? 43 hours later
Hi doctor, I think some improvement was there after using antibiotics. But the spot size was nearly same as told by doctor. I have attached the CT scan report for your reference. 2D echo was not done as doctor said ECG is normal.
Answered by Dr. Vaddadi Suresh 5 hours later
Brief Answer: strong possibility of tuberculosis Detailed Answer: Hi XXXXXXX Seen the reports. Fluid in the thorax and lesions in lungs suggest parapneumonic effusion. There is a strong possibility of tuberculosis. If he shows only little or no improvement with in 1 week course of strong respiratory antibiotics, TB should be considered. In my opinion, tumor is the last differential, however it is difficult to exclude. Now, an option is to aspirate the fluid in the lung and send for tests like PCR for TB, ADA, gram stain, culture and cytology for malignant cells. That will mostly tell us the diagnosis. Considering his age, i would also suggest 2D Echo as, in the mask of lung disease, we often miss mild cardiac disease which might also contribute to his symptoms (along with lung disease), and normal ECG never means normal heart. Hope i am clear. All the best.
Above answer was peer-reviewed by
Follow-up: What is the cause of breathing problems while walking? 5 days later
Hi doctor, My doctor has given three tests now: 1. 2D-ECHO 2. Pulmonary function test 3. Sputum test (Not for TB, its for something else) The doctor has given two medicines and said that my father has to take it life long: 1. Lasilactone 50 (Half tab to be taken in morning) 2. Atorvastatin and Aspirin (one tablet in night) Can you please tell for what he has given the tablets and as my father drinks alcohol daily (approx 100 ml) in the night. So doctor please suggest when to take the tablets as the second tablet he cannot take in night.
Answered by Dr. Vaddadi Suresh 8 hours later
Brief Answer: They are the drugs used for heart disease Detailed Answer: Hi XXXXXXX Nice to see you back with more results. As i have already told you the need for 2D Echo, i am justified in doing so as your father is kept on drugs for cardiac disease. Lasilactone is for heart failure and asprin and atorva is for heart itself. if your father cannot take the second tab at night, he can take it after lunch or at evening around 7 pm. I strongly recommend him to keep away from alcohol which can cause heart disease (dilated cardiomyopathy) Please mail the report of 2D echo as i can be of some more help. All the best.
Above answer was peer-reviewed by
Follow-up: What is the cause of breathing problems while walking? 10 hours later
Ok doctor i will mail you the report whenever it comes. The cardiac doctor who s seeing my father said that the ECG abnormalities could be due to the lung disease. The lung specialist doctor who s seeing my father said on the last visit that his lungs are 50% damaged and cannot be recovered and given the above medicines. My father is having only breath problem only when he walks. So are the above medicines for breath problem also. The doctor also said that after PFT and sputum cytology test he will give more medicine. What you conclude doctor from this.
Answered by Dr. Vaddadi Suresh 1 hour later
Brief Answer: all the best. Detailed Answer: Hi, those medicines are for heart disease only. They improve breathing difficulty caused by heart problem. Your father will be kept on lung medicines after remaining tests like PFT . I believe your father needs some inhalers for lung disease. Anyway, there are very good treatments for both the diseases. Don't worry, as they are common problems in aged people. He will be fine soon. Your rating will help us improve the service to help people in genuine need of a consultation. Thanks in advance. Bye.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor